Dear Ask The Doctor: I am a 54-year-old female. I had some COPD related problems in December so I gave up smoking. I am 5'1'' and have weighed between 100-105 for the last twenty years. After my attacks, I decided I should eat properly so I added more fruits and vegetables to my diet.
I had no problems with digestion in any way until late February. Suddenly, no matter what or how much I eat or drink, I become bloated by mid-day, and it worsens throughout the day until by 6 p.m. I look 5 months pregnant. None of this is acceptable.
There is no pain involved. Just a huge gigantic belly which I absolutely refuse to put up with. I am on blood pressure (for 25 years), a water pill (for 5 years) and Symbicort, which I have been on since March. I might blame the Symbicort, but these problems started several weeks before I started with this medicine.
Please don't suggest it's swallowing air, or chewing gum, or lactose intolerance because this is a sudden change and I have changed nothing but giving up cigarettes and trying to eat right. If there is no other reason, I will assume it's the food and go back to McDonald's. :)
I need to figure this out. Everyone looks at me like I'm crazy.
Dear Devin: I understand your concern about Bloating during the day. Since the abdominal distention that you have is not continuous, conditions that cause enlargement of an intra-abdominal organ, an intra-abdominal tumor, a collection of fluid around the intra-abdominal organs (ascites), or just plain obesity might be ruled out.Intermittent distention like you present is usually due to the occasional accumulation of gas and/or fluid within the stomach, small intestine, or colon. Now considering your diet, Starches are another common source of intestinal gas that could cause your bloating. Starches are polysaccharides that are produced by plants and are composed of long chains of sugars, primarily fructose. Common sources of different types of starch include wheat, oats, potatoes, corn, and rice. Certain fruits and vegetables, for example, cabbage, also contain poorly digested starches that reach the colon and result in the formation of gas.I would suggest ruling out this possibility by taking over the counter medication like Simethicone. Depending on the medicine that you take for cholesterol, this could also be a cause for bloating and should also be evaluated by your physician. Other possibilities like Gastritis which usually starts with Bloating and eructation might need to be studied too with a more detailed history and examination.